Cold/Wind Chill, Williamson
- When
- January 23, 4:00 AM CST to 12:00 PM CST
- Where
- Williamson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.730, -88.930 (the zone’s center; the record gives no point)
Wind chills fell to between minus 10 and minus 15 across southern Illinois during the morning. This cold snap was just one of many cases of harsh winter weather during January.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Wind chills fell to between minus 10 and minus 15 across southern Illinois during the morning. This cold snap was just one of many cases of harsh winter weather during January. At Paducah, KY, preliminary figures indicate January of 2003 was the eighth coldest January on record, and the coldest since 1985. After the relatively mild winters of the past several years, the bitter mid-winter cold came as a shock to many. Temperatures fell below zero at many locations for the first time in several years. At Carbondale, the low temperature on January 24 was minus 6. The prolonged cold weather resulted in numerous frozen pipes, as well as problems with heating systems. A number of house fires were blamed on overtaxed heating systems. At least one ice rescue was conducted when children fell through thin ice on a pond in Fort Massac State Park in Metropolis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 23, 3:38 AM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 240 AM CST THU JAN 23 2003 UPDATED... HAVE DECIDED TO TWEAK THE WIND CHILL ADVISORY END OF EXPIRATION TIME BACK TO MIDDAY (END IT SOONER) AFTER LOOKING AT THE END OF EVENT TIMES OF SURROUNDING OFFICES. GENERALLY...DURING THE AFTERNOON WE WILL LIKELY NOT EXPERIENCE ADVISORY CRITERIA OF -10. ORIGINAL 200 AM DISCUSSION... KPAH 88D LOOP SHOWS SOME VERY LIGHT SNOW SHOWERS / FLURRIES HANGING TOUGH ACROSS WEST KY...LIKELY IN POSITIVE DIFFERENTIAL VORT ADVECTION ZONE AND BACK EDGE OF LOW LEVEL MOISTURE AXIS...BOTH OF WHICH PER THE RUC SHOULD PUSH SOUTH OF THE FA OVER THE NEXT COUPLE OF HOURS. FOG IMAGERY SHOWS CLOUDS SOUTH OF THE OHIO...AND OVER SE MISSOURI PUSHING SOUTH. UPSTREAM...NIL CLOUDS. SO...MAIN FORECAST CHALLENGES INCLUDE WIND CHILL VALUES TODAY. TEMPERATURES THROUGHOUT AND THE CHANCE OF PRECIPITATION THIS WEEKEND. FOR TODAY...LARGE ARCTIC HIGH WILL PRESS SOUTH ACROSS THE PLAINS. EAST OF THE HIGH...BRISK NORTH WINDS WILL CONTINUE THROUGH EARLY AFTERNOON. TEMPERATURES WILL STRUGGLE TO RISE MUCH TODAY WITH THE STRONG CAA AND SNOW COVER...DESPITE SUN. EXPECT WIND CHILL READINGS -5 TO -15 THROUGH MIDDAY...ESPECIALLY OVER THE NORTH HALF OF THE FA. WILL MAINTAIN ADVISORY THROUGH 300 PM...ALTHOUGH THINKING IS THAT -10 CRITERIA FOR AN ADVISORY MAY NOT BE ACHIEVED AFTER ABOUT NOON (GRIDS SHOW 0 TO -5 BY ABOUT 1 PM). STILL...COLD NONE THE LESS. FOR TONIGHT...WILL TWEAK DOWN OUR CURRENT TEMPERATURES A COUPLE OF DEGREES. COLDER MAV GUIDANCE MAY NOT BE COLD ENOUGH...AS BOTH THE ETA AND AVN SHOW SFC HI CENTER OVER NE ARKANSAS...AND LITTLE IF ANY WIND UNTIL DAYBREAK. 0 TO -5 LOOKS GOOD MOST AREAS. AROUND 0 FAR SOUTHERN SECTIONS. ANOTHER MID-LEVEL DISTURBANCE IS FORECAST TO MOVE SE ACROSS THE AREA LATE FRIDAY AND FRIDAY NIGHT. STILL LOOKS DRY...WITH JUST AN INCREASE IN CLOUDS...ESPECIALLY NORTH HALF PER THE ETA AND AVN. WILL MAINTAIN THE SATURDAY NIGHT...SUNDAY MORNING CHANCE OF SNOW AS A MORE PRONOUNCED TROF TAKES SHAPE OVER THE MIDDLE OF THE NATION AND PUSHES DECENT MOISTURE AND LIFT ACROSS THE FA AHEAD OF A SURFACE FRONTAL BOUNDARY. LITTLE IF ANY CHANGES MADE TO THE GRIDS...IN THE DAY 5 THROUGH 7 PORTION OF THE FORECAST. STILL LOOKS LIKE A WARMING TREND. LATEST EXTENDED GUIDANCE JUST CAME IN...AND SHOWS LOWER 50S FOR PADUCAH TUESDAY AND WEDNESDAY. WILL LET THE DAY SHIFT DECIDE WHAT TO DO WITH THAT...AND WILL LEAVE OUR GRIDS ALONE FOR NOW. .PAH...WIND CHILL ADVISORY TODAY (THROUGH MID AFTERNOON) FOR ALL PAH CWFA ZONES. NOLES
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 400 PM CST WED JAN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TONIGHT SNOW WILL SPREAD ACROSS THE REMAINDER OF THE AREA LATE THIS AFTERNOON...AND WILL PRODUCE 1 TO 2 INCHES OF SNOWFALL EAST OF A MARBLE HILL MISSOURI TO HICKMAN KENTUCKY LINE. WEST OF THIS LINE...LESS THAN AN INCH IS EXPECTED. IN ADDITION...WITH STRONG NORTHWEST WINDS AND VERY COLD AIR MOVING INTO THE AREA...WIND CHILL VALUES WILL REACH DANGEROUS LEVELS WITH SOME AREAS REACHING 10 BELOW ZERO AFTER MIDNIGHT. FOR ADDITIONAL INFORMATION REGARDING THE SNOW AND WIND CHILL...REFER TO NATIONAL WEATHER SERVICE PRODUCTS /SDFWSWPAH/ AND /SDFNPWPAH/. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY VERY COLD WEATHER IS IN STORE FOR THE REGION THURSDAY AND AGAIN FRIDAY. WIND CHILL VALUES THURSDAY WILL LIKELY BE 10 BELOW ZERO AT TIMES. AFTERNOON HIGHS WILL ONLY REACH THE TEENS MOST AREAS. FRIDAY MORNING...AS ARCTIC HIGH PRESSURE SETTLES IN OVER THE AREA...LOWS WILL LIKELY BE AT OR BELOW ZERO IN MOST LOCATIONS. THERE IS CHANCE OF SNOW SATURDAY NIGHT INTO SUNDAY AS ANOTHER WINTER STORM SYSTEM IS FORECAST TO MOVE ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... ANY SNOW DEPTH REPORTS FROM SPOTTERS AND COOPERATIVE OBSERVERS WOULD BE GREATLY APPRECIATED THIS AFTERNOON AND EVENING. DRS
The national radar mosaic for the moment the first event began.
19 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338847, 5340834, 5340835, 5340836, 5340837, 5340838, 5340839, 5340840, 5340841, 5340842, 5340843, 5340844, 5340845, 5340846, 5340847, 5340848, 5340849, 5340850, 5340851.